Women of a certain age suffer from hot flushes. In theory this shouldn’t be a problem for me. I kind of went through an early menopause when I was a mere 39. I had hormone therapy at the time so I think all in all I got away lightly. For many years after this I was always warmer than everyone else. Prior to my cancer treatment I always felt the cold. Then suddenly I was in shorts and a t-shirt when everyone else was in jeans and jumpers. My palms were sweaty. I would say that I had an internal heating system after my radiotherapy. Over the years I came across other cancer survivors who also experienced this feeling of being hotter than everyone else.
I couldn’t stand to have hot feet so rarely wore socks even in winter. I would get into a panic if my feet or even my hands became overheated. My work colleagues would ask me weren’t my feet cold when I was wandering around in sandals and bare feet. Then gradually over the last few years that over heating wore off. I started to feel the cold again. Get this I have even started wearing socks everyday unless the weather is hot.
In the last few months I have found myself taking my jumper/cardigan off at various times through out the day. By mid evening I am beside myself tearing off my outer layer if clothing. Then comes bed time. I am so so glad that I sleep alone these days. Who would want to share a bed with me right now. Only a mad man! One minute I’m under the duvet, then I have to stick one leg out (something I have done for years). That doesn’t work my body is in panic mode so I have to completely remove the duvet. My shoulders get cold so I pull the duvet back but my legs are still hot. My head is sweating. Even though its winter I am putting on my desk fan to cool me down. I have a cool pad for my head. Boy that thing is cold but after a while even that becomes warm. All night I am duvet on duvet off, fan on fan off. Cool pad under my head, cool pad removed.
A few weeks ago it occurred to me that this situation has been worse in the last six months. In the middle of the night when I was having a difficult time I posed the question to the appropriate facebook group I belong to for other ladies in my situation. The answers came flooding back, yes this is a side effect of the surgery I had back in the summer. From what I can gather, this goes on and on and on for years. The surgery has caused a hormone imbalance. As if I didn’t have enough to contend with.